Kansas, 2005Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005
August 12 to 13, 2005 · NWS TOP · 3 events in 2 counties and zones
2 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 12, 2:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 12, 2:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI AUG 12 2005
.DISCUSSION...
CONCERNS FOR TONIGHT AND SATURDAY ARE POTENTIAL FOR LOCAL HEAVY
RAINS THEN TEMPERATURE TRENDS.
AT 20Z...FRONTAL BOUNDARY APPEARS TO RUN FROM NORTHWEST ILLINOIS
ACROSS CENTRAL MISSOURI...ACROSS PARTS OF EAST CENTRAL KANSAS INTO
THE TEXAS PANHANDLE. DEWPOINT IN THE UPPER 60S TO AROUND 70 ACROSS
THE CWA. SUNNY SKIES AT START OF AFTERNOON TO THE SOUTH OF THE
BOUNDARY ALLOWED PARTS OF EAST CENTRAL KANSAS TO HEAT INTO THE LOWER
90S. AFTERNOON CONVECTION THEN BUBBLED UP IN THAT HEAT AND HUMIDITY. RADAR
INDICATING SOME HAIL AND GUSTY WINDS POSSIBLE WITH A FEW OF THESE
STORMS ALONG WITH SOME LOCALLY HEAVY RAIN. STORMS OF THE PULSE
VARIETY AND EXPECT THIS ACTIVITY TO DIMINISH BY SUNSET BUT THEN
UPPER DYNAMICS ENHANCE OVERNIGHT RAINFALL POTENTIAL. ALOFT WEST TO
SOUTHWEST FLOW...WITH EMBEDDED IMPULSES HINTED ON WATER VAPOR AND
UPPER AIR CHARTS. PRECIPITABLE WATER VALUES AROUND THE AREA IN THE
1.50 TO 2 INCH RANGE THIS MORNING ON SOUNDINGS AND MODELS KEEP 1.5
TO 2.50 INCHES ACROSS THE CWA WITH THE GFS EVEN A LITTLE HIGHER
OVERNIGHT INTO SATURDAY AFTERNOON. MENTIONED HEAVY RAINFALL FOR ALL
OF THE CWA AT THIS POINT. EXPECT BOUNDARY TO MEANDER AROUND THE AREA
OVERNIGHT INTO SATURDAY PROVIDING SURFACE FOCUS WITH UPPER FEATURES
TO ADD LIFT ALOFT. COMPROMISING BETWEEN NAM FRONTAL POSITION AND
GFS FRONTAL BOUNDARY. LOWS TONIGHT WILL BE RAIN COOLED
INFLUENCED...FOR NOW GOING WITH MID 60S NORTH CENTRAL TO NEAR 70
SOUTHEAST CWA.
ON SATURDAY...ALL THE MODELS CONTINUE GOOD VERTICAL MOTION FIELDS
WITH UPPER SHORTWAVE FOR THE MORNING HOURS THEN NAM AND NGM PUSH
BETTER LIFT TO THE EAST. GFS SLOWER TO PUSH WAVE THROUGH.
DIMINISHED POPS INTO THE CHANCE RANGE FOR THE NORTH CENTRAL COUNTIES
SATURDAY AFTERNOON BUT KEPT LIKELY GOING MUCH OF REST OF CWA.
EXPECT CONSIDERABLE CLOUD COVER SO HIGHS WILL BE TOUGH FORECAST.
WILL GO A LITTLE BELOW GUIDANCE...UPPER 70S NORTH CENTRAL TO UPPER
80S SOUTHEAST CORNER OF CWA.
LATER PERIODS HAVE BIGGEST QUESTION REGARDING ENDING OF PCPN. WITH
LATEST GUIDANCE POINTING TO ANOTHER ROUND OF CONVECTION SATURDAY
NIGHT AND ANOTHER WAVE MOVING THROUGH...WILL UP POPS A BIT FOR
SATURDAY NIGHT. AS WAVE MOVES BY AND HIGH PRESSURE BUILDS INTO THE
AREA...WILL DROP OR LOWER POPS SUNDAY AFTERNOON/SUNDAY EVENING.
DONT SEE MUCH UNTIL THETA-E ADVECTION INCREASES...AND NEXT WRN
WAVE APPCHS...SOMETIME AROUND MIDWEEK. HAVE ADDED SOME LOW POPS WITH
THIS IN MIND...BUT THE TIMING OF THIS MAY NEED MODIFICATION IN LATER
FCSTS. APPEARS BY THE END OF NEXT WEEK...RIDGING MAY BE SUFFICIENT
TO ONCE AGAIN PRECLUDE ANY MENTION OF PCPN. TEMPS TRICKY AND A
FUNCTION OF CLOUDS. ULTIMATELY, NOT A LOT OF CHANGE FROM ONGOING
TEMPERATURES...EXCEPT A BIT WARMER ON MONDAY WITH MORE SUNSHINE
EXPECTED AS PRECIPITATION IS DROPPED FROM FORECAST.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 12, 3:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT FRI AUG 12 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-415
425 PM CDT FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
NORTH CENTRAL AND EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...AS WELL AS
DEADLY LIGHTNING. LOCALIZED STREET FLOODING COULD POSE A HAZARD IN
URBAN AREAS. SOME HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY AFTERNOON. HEAVY
RAIN MAY ALSO FALL WITH THESE THUNDERSTORMS. IF THIS
OCCURS...FLOODING COULD BECOME A GREATER HAZARD SATURDAY INTO SUNDAY.
THERE IS A CHANCE FOR MORE THUNDERSTORMS AROUND MIDWEEK...POSSIBLY
WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS EXCEEDING ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Aug 12, 3:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 N LYNDON 38.64N 95.68W
08/12/2005 0.88 INCH OSAGE KS LAW ENFORCEMENT
OFFICER REPORTED SOME NICKEL-SIZED HAIL NEAR THE 35
HIGHWAY-K31-268 HIGHWAY JUNCTION.
&&
STRASSBERGHeavy Rain, Douglas
- When
- August 12, 4:00 PM CST to 6:00 PM CST
- Where
- Douglas County, 1 mi E of Lawrence
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
One indirect injury during very heavy rain due to hydroplaning of vehicle.
Heavy Rain, Osage
- When
- August 13, 1:50 PM CST to 5:00 PM CST
- Where
- Osage County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Widespread lowland and small stream flooding from heavy rain. One indirect injury in accident due to hydroplaning on Interstate 35 south of Melvern.
Flash Flood, Douglas
- When
- August 13, 2:45 PM CST to 5:45 PM CST
- Where
- Douglas County, Lawrence
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.967, -95.233
Four feet of water under railroad tracks north end of Lawrence with many intersections flooded by fast flowing water resulting from nearly four inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
- Tornado in Pennsylvania, August 12, 2005$15,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468710, 5468709, 5468708.